Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 82, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 1, 2018, 6:42 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 1, 2018, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 74 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776
WGUS55 KABQ 020042
FFWABQ
NMC027-020345-
/O.NEW.KABQ.FF.W.0082.180802T0042Z-180802T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
642 PM MDT WED AUG 1 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South central Lincoln County in central New Mexico...
* Until 945 PM MDT.
* At 640 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area of south central Lincoln county.
Radar estimates between one and two inches of rain has already
fallen with heavy rain continuing over the warned area. Flash
flooding is expected to begin shortly and could impact the U.S. 70
corridor from eastern Ruidoso to Hondo.
* Some locations that will experience flooding include...
Eastern Ruidoso, Ruidoso Downs, Tinnie, Glencoe, Hondo, Fort
Stanton, San Patricio and Lincoln State Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3330 10532 3331 10563 3349 10562 3352 10543
3338 10521 3326 10531
$$
Shoemake2 follow-up statements
853
WGUS75 KABQ 020215
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
815 PM MDT WED AUG 1 2018
NMC027-020345-
/O.CON.KABQ.FF.W.0082.000000T0000Z-180802T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
815 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
SOUTH CENTRAL LINCOLN COUNTY...
At 814 PM MDT, Doppler radar indicated light to moderate rain across
the warned area. Extensive runoff will continue through 945 PM MDT.
Some locations that will experience flooding include...
Ruidoso, Ruidoso Downs, Tinnie, Glencoe, Hondo, Fort Stanton, San
Patricio and Lincoln State Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3330 10532 3331 10563 3349 10562 3352 10543
3338 10521 3326 10531
$$
40666
WGUS75 KABQ 020352
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
952 PM MDT WED AUG 1 2018
NMC027-020402-
/O.EXP.KABQ.FF.W.0082.000000T0000Z-180802T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
952 PM MDT WED AUG 1 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3330 10532 3331 10563 3349 10562 3352 10543
3338 10521 3326 10531
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:44 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 1, 5:44 PM MDT, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Wed Aug 1 2018 .AVIATION... 00Z TAF CYCLE Strong to severe thunderstorms will continue across central and eastern NM into the evening hours. Large hail and wind gusts to 50kt will be possible, mainly across eastern NM. These storms will slowly shift south/southeast around 5 to 10kt. TAF sites likely to be impacted this eve include KABQ/KAEG and KTCC, with lesser confidence at KROW until late. Brief MVFR vsbys in heavy rain is also possible. Storms should largely dissipate by 06Z Thu, but a few storms may linger overnight. Another round of thunderstorms is expected Thursday, initially forming over the high terrain and drifting south/southeast. Outflow boundary collisions will help drive storms onto the lower elevations. 34 && .PREV DISCUSSION...335 PM MDT Wed Aug 1 2018... .SYNOPSIS... High pressure aloft remains over Arizona with an upper level disturbance expected to drop from Utah southeastward into New Mexico. This will produce a swath of additional showers and thunderstorms over central and east central New Mexico into the evening hours with some storms turning strong to severe with heavy downpours, gusty winds, and hail. Into Thursday, high pressure will inch toward the Arizona-New Mexico border with showers and thunderstorms favoring the central mountain chain and the Continental Divide before moving into some adjacent lower elevations. A similar thunderstorm trend will persist into Friday with temperatures hovering near to just slightly above average for early August. High pressure will slowly build over New Mexico this weekend, reducing storms somewhat, but not completely inhibiting them. && .DISCUSSION... The short wave disturbance can be seen on water vapor imagery over Utah, and should drop southeastward, pushing lift and an associated arc-shaped line of new convection into NM into the night. Storms will continue to have a tendency to be strong to severe, as prevailing surface winds are primarily exhibiting south southwesterly components with the northerly flow in the mid troposphere, yielding increased bulk shear values. A quick glimpse of the radar and satellite verifies the high instability advertised by the models, and convection should remain fairly active into the evening. Lower PWATs are wrapping over the northern mountains of NM, but elsewhere PWATs range from about 1.0 to 1.5 inch and will add a locally heavy rainfall threat. Into Thursday, the wave will have passed through offering a lull as a brief wave of subsidence passes over, but into the late afternoon and evening more storms are expected to fire along and west of the central mountain chain. Drier PWATs will linger over the northern mountains, and steering flow won't benefit from any speed increases as the dome of high pressure nudges toward the AZ-NM border. This would, however, begin to limit the severity of storms with bulk shear slowly decreasing. As far as temperatures are concerned, a persistence forecast seems suffice with a few localized areas observing premature temperature drops during storms. By Friday, the anticyclone jogs slightly south with a similar storm and temperature regime continuing over NM. Again, lowest PWATs would be found over the northern mountains, but heftier values between 1.0 and 1.4 would be found in the southwestern mountains and near/just east of the central mountain chain. By the weekend high pressure expands some with a potential ill-defined centroid appearing in southwestern or south central NM. Mid-tropospheric pressure heights will not be much higher than they are now, possibly just a couple decameters higher, but this seems to be enough subsidence to reduce, but not fully eliminate storm coverage. After staying atop of NM for the first part of next week, the anticyclone should creep back over and even northwest of the Four Corners region by late Tuesday and Wednesday. This would make storm potential heavily reliant on back door frontal intrusions, which the GFS is already advocating, with one entering northeastern NM by Tuesday and shoving more low layer moisture westward into the evening and on into Wednesday. 52 && .FIRE WEATHER... Showers and thunderstorms with heavy rainfall have developed across much of the higher terrain this afternoon. This activity will merge into the Rio Grande Valley then become a large convective complex over eastern NM this evening. Upper level high pressure will drift east into western NM through Friday and bring steering flow to a halt. This will elevate the potential for flash flooding over the entire area, especially around burn scars. High temperatures will be near to slightly above normal in this pattern. Upper level high pressure will strengthen enough over the weekend to suppress the coverage of showers and storms. Temperatures will warm a few more degrees above normal with lower humidity and poor to fair ventilation. The high center is shown to shift back to the northwest early next week and allow deeper moisture to return to NM. This pattern will trend temperatures closer to normal with more heavy rain possible. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 1, 5:53 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
553 PM MDT WED AUG 1 2018
NMZ511-518-519-020030-
Santa Fe Metro Area-Jemez Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
553 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
SOUTHWESTERN SANTA FE COUNTIES UNTIL 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kewa Pueblo, or 14 miles northeast of Bernalillo, moving southeast at
10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Santo Domingo Pueblo, San Felipe Pueblo, Kewa Pueblo, Domingo, Pena
Blanca and Algodones.
This includes Interstate 25 between Mile Markers 249 and 263.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3544 10616 3531 10638 3532 10641 3547 10655
3560 10639
TIME...MOT...LOC 2353Z 317DEG 10KT 3549 10642
40Special weather statement, Aug 1, 6:01 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Albuquerque NM 601 PM MDT WED AUG 1 2018 NMZ527-530-020030- Union County-Raton Ridge/Johnson Mesa- 601 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 630 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near Folsom, or near Des Moines, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Des Moines, Folsom and Capulin. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3674 10404 3690 10395 3682 10367 3660 10379 TIME...MOT...LOC 0001Z 294DEG 16KT 3680 10391 40
Local storm report, Aug 1, 6:13 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL BELEN 34.66N 106.78W
08/01/2018 E1.00 INCH VALENCIA NM PUBLIC
&&
EVENT NUMBER ABQ201800776
JLSSpecial weather statement, Aug 1, 6:14 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 614 PM MDT WED AUG 1 2018 NMZ524-020045- South Central Highlands- 614 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO AND SOUTHERN TORRANCE COUNTIES UNTIL 645 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Gran Quivira, or 37 miles west of Corona, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Socorro and southern Torrance Counties. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3411 10636 3429 10630 3425 10602 3402 10610 TIME...MOT...LOC 0014Z 286DEG 13KT 3419 10625 40
Special weather statement, Aug 1, 6:27 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 627 PM MDT WED AUG 1 2018 NMZ507-519-020100- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 627 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND BERNALILLO COUNTIES UNTIL 700 PM MDT... At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Mesita, or 16 miles east of Laguna Pueblo, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tohajiilee. This includes Interstate 40 between Mile Markers 131 and 147. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3508 10722 3523 10709 3509 10679 3489 10699 TIME...MOT...LOC 0027Z 307DEG 17KT 3512 10709 40
Special weather statement, Aug 1, 6:40 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
640 PM MDT WED AUG 1 2018
NMZ530-020115-
Union County-
640 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
715 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 9 miles northwest of Amistad, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Amistad and Hayden.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3578 10322 3596 10338 3600 10338 3600 10337
3603 10337 3612 10325 3599 10304 3592 10304
TIME...MOT...LOC 0040Z 315DEG 12KT 3601 10328
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 1, 6:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 6:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Aug 1, 6:14 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Aug 1, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 57 min |
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 23 min |
| Aug 1, 6:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Aug 1, 6:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 38 min |
| Aug 1, 6:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
| Aug 1, 7:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Aug 1, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 27 min |
| Aug 1, 7:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Aug 1, 7:16 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay, San Miguel | 119 min |
| Aug 1, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 1, 7:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 1, 7:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 113 min |
| Aug 1, 7:49 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Aug 1, 7:56 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| Aug 1, 8:10 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 1, 8:11 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 1, 8:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Aug 1, 9:23 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Aug 1, 9:32 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Aug 1, 10:25 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 2, 12:40 AM MDT | Areal Flood Advisory | ABQ | Quay | 110 min |
| Aug 2, 2:42 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 2, 2:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 2, 4:40 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Aug 2, 5:35 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Aug 2, 5:51 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 2, 5:59 PM MDT | Special Weather Statement | ABQ | Sandoval | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.